Oklahoma, 2022Flash Flooding and Flooding in Oklahoma, August 29 to 30, 2022
August 29 to 30, 2022 · NWS OUN · 9 events in 9 counties and zones
With the trough lingering over the area, thunderstorms developed once again during the afternoon with wind and hail reported. Heavy rainfall also led to flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the trough lingering over the area, thunderstorms developed once again during the afternoon with wind and hail reported. Heavy rainfall also led to flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 11:23 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 28, 11:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1223 AM CDT Mon Aug 29 2022
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 153 PM CDT Sun Aug 28 2022
Weak mid-level trough lingers over the south-central plains into
Monday, and with diurnal heating and moderate elevated instability,
there is a chance for scattered showers and isolated thunderstorms
this afternoon and evening and again tomorrow afternoon. With dry
low-levels and high LCLs, a few strong to marginally severe
storms are possible and may produce strong wind gusts. Another
humid day is expected tomorrow with dewpoint temperatures in the
low/mid 70s.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 202 PM CDT Sun Aug 28 2022
Ensemble/cluster analysis shows minimal variation in the synoptic
pattern until next weekend when there is more variation/uncertainty.
So with that in mind, models/ensembles are showing the upper high
beginning to poke into portions of central/southern Plains Monday
night into Tuesday which will gradually shift rain chances into
southern portions of the fa. Meanwhile, a weak boundary will move
south across the area during this time which will also aid in
shifting rain chances south. Gusty winds and locally heavy rain will
be the main concerns with storms early this week. Models then show
weak shortwaves moving around the SE/S portion of the upper high
which could maintain at least a low chance for showers/storms across
southern/southwestern portions of the fa through the middle part of
the week.
As previously mentioned, there is more uncertainty on what will
happen next weekend. Models show high pressure centered over the
western and southeast U.S. by next weekend with a general weakness
or weak trough over the region. The GFS is strongest in this area
with it trying to develop an upper low although it appears to be an
outlier. In addition, the GFS ensemble is showing more variation
compared to the other ensembles for this weekend. This will have an
impact on rain chances for the fa with the GFS showing more QPF over
more of the fa. Since there is more uncertainty with the GFS and GFS
ensemble, will lean towards the drier scenario of the other
models/ensembles for now with some low PoPs, mainly in southern
portions of the fa, next weekend and hopefully as get closer things
will come into better agreement.
Temperatures are currently expected to remain around or below normal
for this time of year throughout the week into next weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Mon Aug 29 2022
Current TSRA activity will linger around terminals near and north
of I-40 through 10Z, mainly terminals KCSM, KOKC, KOUN, KSWO and
KPNC. Expecting most of these storms to be elevated with ceilings
at VFR, although heavy rain over a terminal could briefly reduce
visiblities to MVFR or even IFR conditions. There is a chance of
storms redeveloping later this morning after 15Z which could
affect all of our terminals, and could persist through the rest of
the forecast period. Although mostly VFR conditions, could see
the latter storms producing brief lower ceilings and visibilities
to MVFR conditions. Although the synoptic surface winds should be
out of the south, could see more variable wind directions due to
outflow from storms and any residual outflow boundaries that might
set up later from current storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 92 71 91 69 / 40 30 30 10
Hobart OK 95 70 93 70 / 40 40 50 20
Wichita Falls TX 94 73 93 72 / 30 30 50 20
Gage OK 94 66 91 66 / 40 30 20 10
Ponca City OK 95 70 93 66 / 40 30 20 0
Durant OK 93 73 92 71 / 20 20 50 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...01
LONG TERM....25
AVIATION...68
Hazardous weather outlook, Aug 28, 7:11 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
811 PM CDT Sun Aug 28 2022
OKZ004>048-050>052-TXZ083>090-300115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
811 PM CDT Sun Aug 28 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Tonight...
.Thunderstorms...
Showers and thunderstorms will continue across parts of the area
this evenig with the strongest activity across portions of
central Oklahoma. A few strong to severe storms will remain
possible through the evening hours. Strong wind gusts, large hail
and torrential rainfall will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Thunderstorms...
Thunderstorm chances continue Monday and Tuesday across much of
the area. Some isolated strong storms will be possible but the
potential for organized severe weather will be relatively low.
Some of the storms Monday and Tuesday could also produce locally
heavy rainfall. After Tuesday, thunderstorm chances will generally
be confined to portions of southern Oklahoma and north Texas.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 28, 11:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1207 AM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 5 SE DOVER 35.92N 97.85W
08/28/2022 M61 MPH KINGFISHER OK PUBLIC
&&Special weather statement, Aug 28, 11:32 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1232 AM CDT Mon Aug 29 2022
OKZ021-290600-
Beckham OK-
1232 AM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of central Beckham
County through 100 AM CDT...
At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sayre, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sayre and Interstate 40 between Sayre and Elk City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9965 3542 9958 3544 9957 3546 9948
3524 9945 3522 9975 3539 9980
TIME...MOT...LOC 0531Z 255DEG 19KT 3532 9965
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 29, 12:22 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Norman OK
122 AM CDT Mon Aug 29 2022
OKZ021-034-290645-
Beckham OK-Greer OK-
122 AM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northeastern Greer
and eastern Beckham Counties through 145 AM CDT...
At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Elk City to 3 miles north
of Willow. Movement was east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Carter, Willow, Retrop, Brinkman and Interstate 40 near
Elk City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9955 3547 9937 3512 9936 3511 9941
3509 9939 3509 9938 3508 9938 3509 9937
3506 9937 3504 9932 3502 9934 3502 9933
3498 9935 3497 9934 3501 9961
TIME...MOT...LOC 0622Z 264DEG 5KT 3536 9949 3510 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 29, 12:47 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Norman OK
147 AM CDT Mon Aug 29 2022
OKZ021-022-034-290715-
Washita OK-Beckham OK-Greer OK-
147 AM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northwestern Washita,
northern Greer and eastern Beckham Counties through 215 AM CDT...
At 147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elk City to 5 miles south of Carter to 8
miles southwest of Willow. Movement was east at 5 mph. Other strong
thunderstorms were located near Sayre and near Delhi.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Canute, Carter, Willow, Retrop, Delhi and Brinkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9975 3544 9917 3511 9934 3512 9941
3509 9939 3509 9937 3507 9937 3497 9942
3497 9975
TIME...MOT...LOC 0647Z 252DEG 5KT 3539 9941 3515 9947 3499 9963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 29, 1:24 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Norman OK
224 AM CDT Mon Aug 29 2022
OKZ021-022-034-035-290800-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
224 AM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southwestern Washita,
northwestern Kiowa, northeastern Greer and southeastern Beckham
Counties through 300 AM CDT...
At 223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Carter to 3 miles south of
Willow. Movement was east at 10 mph. Another strong thunderstorm was
located near Sayre.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sayre, Granite, Carter, Willow, Retrop, Delhi and Brinkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
There storms are also producing heavy rainfall that could lead to
localized flooding.
&&
LAT...LON 3528 9924 3494 9936 3494 9965 3537 9971
3540 9952
TIME...MOT...LOC 0723Z 269DEG 8KT 3522 9942 3500 9952
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Event by event
3 flood, 3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Flood, Beckham
- When
- August 29, 3:00 AM CST to 6:00 AM CST
- Where
- Beckham County, 1.67 mi WSW of Carter to 0.94 mi SSW of Carter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.207, -99.525
Beckham County Sheriff's office reported State Highway 34 closed south of Carter due to water over the highway.
Thunderstorm Wind, Payne
- When
- August 29, 11:32 AM CST
- Where
- Payne County, 9.06 mi WSW of Lake Carl Blackwell Dam
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.090, -97.340
Southbound semi-truck blown over at mile marker 172 on I-35.
Flash Flood, Canadian
- When
- August 29, 1:51 PM CST to 4:51 PM CST
- Where
- Canadian County, 3.67 mi NE of Yukon to 4.19 mi NNE of Yukon
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.540, -97.697
Up to a foot of water covering roadway.
Thunderstorm Wind, Pottawatomie
- When
- August 29, 3:00 PM CST
- Where
- Pottawatomie County, 4.72 mi ENE of Pink
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 35.280, -97.040
Barn destroyed, time estimated.
Flood, Comanche
- When
- August 29, 3:25 PM CST to 6:25 PM CST
- Where
- Comanche County, 4.49 mi WNW of Lawton to 5.96 mi SSE of (Fsi)fort Sill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.640, -98.460
Street flooding in Lawton.
Thunderstorm Wind, Grady
- When
- August 29, 3:25 PM CST
- Where
- Grady County, 4.47 mi ENE of Norge
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.020, -97.930
Hail, Cleveland
- When
- August 29, 3:30 PM CST
- Where
- Cleveland County, 1.69 mi E of (Oun)norman Westheimer Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.250, -97.440
Flood, Tillman
- When
- August 29, 5:00 PM CST to 8:00 PM CST
- Where
- Tillman County, 1.45 mi NNW of Frederick to 1.95 mi SW of Frederick
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.408, -99.032
Street flooding reported in Frederick.
Flash Flood, Bryan
- When
- August 29, 9:13 PM CST to August 30, 12:00 AM CST
- Where
- Bryan County, 2.17 mi NW of Caddo to 1.46 mi NNE of Caddo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.149, -96.290
Up to two feet of water covering some roads, yards flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054727, 1054730, 1054733, 1054735, 1054736, 1054737, 1054738, 1054740, 1054742.